Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 99, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 1, 2003, 6:47 PM CDT for Hill County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 6:47 PM CDT (23:47 UTC)
- Expired
- May 1, 2003, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Hill County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 74 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2698 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KFWD 012347
SVRFTW
TXC217-020030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
644 PM CDT THU MAY 1 2003
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HILL COUNTY IN NORTH CENTRAL TEXAS
* UNTIL 730 PM CDT
* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF WHITNEY...OR OVER
LAKE WHITNEY...MOVING SOUTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WHITNEY THROUGH 700 PM CDT
OVER LAKE WHITNEY THROUGH 720 PM CDT
SMITHS BEND AROUND 725 PM CDT
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.
A TORNADO WATCH IS IN EFFECT UNTIL 8 PM CDT FOR THE WARNING AREA.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR
RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT WORTH.
LAT...LON 3184 9712 3177 9730 3184 9726 3188 9736
3207 9748 3212 9737
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:07 PM CDT, 40 minutes earlier.
Area forecast discussion, May 1, 6:07 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE FORT WORTH TX 607 PM CDT THU MAY 1 2003 STORMS WILL CONTINUE TO THE SOUTH OF DFW AREA. OUTFLOW BOUNDARY ON RADAR NORTHWEST OF DFW MOVING NORTHWEST...WHICH MAKES ME WONDER IF THE FRONT WILL MAKE IT THROUGH THE DFW AREA. WILL SHIFT WINDS TO LIGHT NORTHEAST LATE TONIGHT AND RETURN WINDS TO THE SOUTHEAST FRIDAY AFTERNOON. FOR NOW WILL LEAVE OUT ANY MENTION OF TSRA. 59 UPDATED TO INCLUDE TORNADO WATCH COUNTIES SHORT RANGE MODELS IN PRETTY GOOD AGREEMENT IN THE NEXT 24 HOURS...DESPITE THEM BEING TOO SLOW WITH FRONTS MOVEMENT TODAY. THEREFORE...THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THE NEXT FEW DAYS...SOME POSSIBLY SEVERE...AS SLOWING COLD FRONT IS FORECAST TO BECOME STATIONARY JUST SOUTH OF METROPLEX LATE TONIGHT...THEN BEGIN TO MOVE SLOWLY NORTHWARD TOMORROW AFTERNOON. MORNING STORMS ACROSS THE SOUTH HAVE RESULTED FROM DIFFERENTIAL HEATING AND STRONG INSTABILITY. AS COLD FRONT AND OUTFLOW BOUNDARIES INTERACT THIS AFTERNOON/EVENING...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY ACROSS THE SOUTHEAST 2/3RDS TO 1/2 OF OUR CWA. HOWEVER...18Z SOUNDING STILL SHOWS A PRETTY GOOD CAP. LATEST VIZ SATELLITE SHOWS CU BECOMING MORE VERTICAL ALONG STALLED FRONT NORTHWEST OF METROPLEX...WHILE AN OUTFLOW BOUNDARY WAS APPROACHING FROM THE SOUTH. MOISTURE REMAINS SHALLOW...BUT STILL COULD SEE SOME STORMS BEAK THE CAP AND QUICKLY BECOME SEVERE. DRY LINE WILL ADD INTO THE MIX TOMORROW AFTERNOON AS MODELS SHOW A BULGE INTO N TEXAS NEAR THE FRONTAL BOUNDARY. NOT A LOT OF UPPER LEVEL SUPPORT INDICATED TOMORROW...AND CAP WILL ALSO BE A NEGATIVE FOR STORMS. STILL...EXPECT INSTABILITY AND CONVERGENCE TO BE SUFFICIENT TO TRIGGER AT LEAST ISOLATED CONVECTION ALONG DRY LINE/FRONTAL BOUNDARY...MAINLY LATE IN THE AFTERNOON/EVENING. WARM FRONT SHOULD MOVE INTO OKLAHOMA ON SATURDAY...BUT SHORT RANGE MODELS AGAIN SHOW A PRETTY GOOD PUSH ON THE DRY LINE SATURDAY AFTERNOON. WHILE WE LOSE THE WARM FRONT...WILL WILL BEGIN TO BE INFLUENCED BY BETTER...ALTHOUGH WEAK...UPPER LEVEL DYNAMICS AS H5 TROUGH MOVES CLOSER TO N TEXAS. SEVERE THUNDERSTORMS SHOULD AGAIN BE POSSIBLE WITH THE DRY LINE SATURDAY AFTERNOON/EVENING. A COLD FRONT WILL FOLLOW THE DRY LINE BY SUNDAY MORNING AND THIS SHOULD ALLOW TEMPERATURES TO COOL CLOSER TO NORMALS FOR THE FIRST PART OF THE WEEK. THUNDERSTORM CHANCES WILL LINGER INTO NEXT WEEK...BUT THESE SHOULD BE MAINLY LATE AFTERNOON/EVENING STORMS AS H5 FLOW BECOMES MORE ZONAL. FCSTID = 80 DFW 64 85 66 86 / 40 30 30 30 ACT 65 89 67 91 / 40 30 30 30 PRX 65 82 62 82 / 40 30 30 30 DTO 63 85 65 86 / 30 30 30 30 TKI 64 83 66 87 / 40 30 30 30 DAL 65 85 66 86 / 40 30 30 30 TRL 65 83 66 86 / 40 30 30 30 CRS 65 86 66 90 / 40 30 30 30 TPL 65 89 68 91 / 40 30 30 30 .FWD... TX...TORNADO WATCH UNTIL 800 PM CDT THURSDAY FOR ZONES TXC027... TXC035...TXC085...TXC093...TXC099...TXC113...TXC119...TXC121... TXC133...TXC139...TXC143...TXC147...TXC181...TXC193...TXC213... TXC217...TXC221...TXC223...TXC231...TXC251...TXC257...TXC277... TXC281...TXC293...TXC309...TXC333...TXC349...TXC363...TXC367... TXC379...TXC397...TXC425...TXC439...TXC467.
Hazardous weather outlook, May 1, 4:00 PM CDT, 2 hours 47 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 400 PM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING SOUTHEAST OF A SHERMAN...TO DENTON...TO EASTLAND LINE. LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE MAIN THREATS... BUT ONE OR TWO TORANDOES COULD DEVELOP. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE DRYLINE AND COLD FRONT THROUGH THIS EVENING. THESE STORMS WILL MOVE EAST OR EAST SOUTHEAST AT 15 TO 20 MPH...AND POTENTIALLY PRODUCE LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH TEXAS FRIDAY. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IT APPEARS THAT THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE NEAR A STATIONARY FRONT...THAT MAY EXTEND FROM NEAR SULPHUR SPRINGS...TO DALLAS...AND LAMPASAS DURING THE AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MIDNIGHT SOUTHEAST OF A SHERMAN...TO DENTON....TO EASTLAND LINE.
In the hours before
Local storm report, May 1, 5:00 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0457 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 2 W CEDAR HILL TX 2.00 INCH HAIL
05/01/03 DALLAS REPORTED BY SPOTTER AT JOE
POOL LAKE
0457 PM 3 E CLEBURNE TX 1.00 INCH HAIL
05/01/03 JOHNSON REPORTED BY OFF DUTY NWS
EMPLOYEELocal storm report, May 1, 5:05 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0500 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 2.5 N PRIDDY TX 1.75 INCH HAIL
05/01/03 MILLS REPORTED BY STORE EMPLOYEELocal storm report, May 1, 5:34 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0514 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0514 PM BLUM TX 0.88 INCH HAIL
05/01/03 HILL REPORTED BY LAW ENFORCEMENT
0517 PM 6 SW HAMILTON TX 1.75 INCH HAIL
05/01/03 HAMILTON REPORTED BY LAW ENFORCEMENTLocal storm report, May 1, 5:49 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0543 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM KOPPERL TX 1.00 INCH HAIL
05/01/03 BOSQUE HAIL GETTING LARGER
0544 PM BONO TX 1.75 INCH HAIL
05/01/03 JOHNSON WRN JOHNSON COUNTY
0515 PM 5 SE ARLINGTON TX 1.00 INCH HAIL
05/01/03 TARRANT NEAR ARLINGTON AIRPORT
AUTO DAMAGELocal storm report, May 1, 5:51 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0549 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM FORT WORTH TX WIND GUST
05/01/03 TARRANT ANEMOMETER MEASURED 62
MPH, NO LIMBS LOST...PARK
GLEN AREA NEAR NORTH
TARRANT RDLocal storm report, May 1, 6:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT THU MAY 1 2003
CORRECTED WORDING
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM FORT WORTH TX 62 MPH TSTM GUST
05/01/03 TARRANT ANEMOMETER MEASURED
62 MPH...PARK GLEN AREA
NEAR NORTH TARRANT RD
25The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 10:40 AM CDT | Severe Thunderstorm Warning | FWD | McLennan | 65 min |
| May 1, 10:46 AM CDT | Severe Thunderstorm Warning | FWD | Lampasas | 29 min |
| May 1, 10:59 AM CDT | Severe Thunderstorm Warning | FWD | Falls | 46 min |
| May 1, 3:01 PM CDT | Severe Thunderstorm Warning | FWD | Hood | 44 min |
| May 1, 3:07 PM CDT | Severe Thunderstorm Warning | FWD | Tarrant | 38 min |
| May 1, 3:11 PM CDT | Severe Thunderstorm Warning | FWD | Parker | 49 min |
| May 1, 3:29 PM CDT | Severe Thunderstorm Warning | FWD | Dallas | 61 min |
| May 1, 3:41 PM CDT | Severe Thunderstorm Warning | FWD | Hood | 34 min |
| May 1, 3:46 PM CDT | Severe Thunderstorm Warning | FWD | Tarrant | 44 min |
| May 1, 4:02 PM CDT | Severe Thunderstorm Warning | FWD | Johnson | 58 min |
| May 1, 4:07 PM CDT | Severe Thunderstorm Warning | FWD | Somervell | 53 min |
| May 1, 4:13 PM CDT | Severe Thunderstorm Warning | FWD | Hood | 32 min |
| May 1, 4:15 PM CDT | Severe Thunderstorm Warning | FWD | Hood | 30 min |
| May 1, 4:23 PM CDT | Severe Thunderstorm Warning | FWD | Hamilton, Mills | 52 min |
| May 1, 4:28 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Tarrant | 32 min |
| May 1, 4:50 PM CDT | Severe Thunderstorm Warning | FWD | Hill | 55 min |
| May 1, 4:58 PM CDT | Severe Thunderstorm Warning | FWD | Johnson | 32 min |
| May 1, 5:03 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Tarrant | 27 min |
| May 1, 5:08 PM CDT | Severe Thunderstorm Warning | FWD | Coryell, Hamilton | 52 min |
| May 1, 5:21 PM CDT | Severe Thunderstorm Warning | FWD | Bosque | 54 min |
| May 1, 5:46 PM CDT | Severe Thunderstorm Warning | FWD | Hill | 59 min |
| May 1, 5:57 PM CDT | Severe Thunderstorm Warning | FWD | Coryell, Hamilton | 63 min |
| May 1, 6:13 PM CDT | Severe Thunderstorm Warning | FWD | Bosque | 62 min |
| May 1, 6:17 PM CDT | Severe Thunderstorm Warning | FWD | Mills | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.